Mississippi, 2020Lightning Strike in Mississippi, July 1, 2020
July 1, 2020 · NWS LIX · 1 event in 1 county or zone
Nearby Mesoscale Convective Systems across Alabama and the northern Gulf coast spread outflow boundaries that sparked clusters of severe thunderstorms across coastal and southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nearby Mesoscale Convective Systems across Alabama and the northern Gulf coast spread outflow boundaries that sparked clusters of severe thunderstorms across coastal and southern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 1, 3:09 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 1, 3:09 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
409 PM CDT Wed Jul 1 2020
.SHORT TERM...
Been monitoring trends with large scale outflow boundary that
emanated from nocturnal MCS that came out of west Tennessee and
northern Mississippi early this morning. This has since pushed to
the lower tier of counties in MS and AL this afternoon. Meanwhile,
lake breeze convergence boundaries from Lake Borgne and
Pontchartrain triggered a firing point near Arabi/Chalmette being
backfed through mid-city New Orleans. There was concernt that
back-building into the city may take place, and still could as
outflows distance themselves from the firing point and lake inflow
becomes re-established. Intend to leave the Flood Advisory up
through 4 pm with the possibility of re-issuance should this
scenario play out. Otherwise, unsettled weather pattern is
becoming established with a back-door front regime unfolding and
stalling over the coastal region. This will be a focus of heavy
rainfall potential with each daily sea breeze interaction.
Temperatures will remain hot, but influenced by rain and cloud
cover as convection unfolds.
.LONG TERM...
Stalled backdoor front does not waver in the model solutions
through the long term, with enhanced rain chances each day through
next Tuesday.
&&
.AVIATION...
VFR conditions outside of convection, where IFR vsby in +TSRA
through about 01Z, then patchy MVFR vsby in fog from residual
moisture from rain areas.
&&
.MARINE...
Relatively benign light winds and low seas expected though some
outflow generation from inland storms may impart some gustiness in
the near shore waters and sounds at times each afternoon.
&&
.DECISION SUPPORT...
CODE...Blue.
Activity...Critical DSS site support.
Heavy rain potential next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 92 75 90 / 0 20 60 80
BTR 74 94 75 92 / 0 10 40 70
ASD 74 94 74 92 / 10 10 50 80
MSY 76 93 77 90 / 0 10 40 70
GPT 77 92 76 88 / 10 20 60 70
PQL 75 93 74 90 / 10 30 70 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
080>082.
GM...None.
&&
24/RRIn the hours before
Special weather statement, Jul 1, 3:26 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
426 PM CDT Wed Jul 1 2020
MSZ077-080-081-012200-
Harrison-Hancock-Pearl River-
426 PM CDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON...NORTHEASTERN
HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...
At 426 PM CDT, a strong thunderstorm was located 7 miles northwest of
Long Beach, moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gulfport, Long Beach, Bay St. Louis, Diamondhead and Kiln.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3030 8927 3032 8929 3030 8934 3034 8936
3034 8934 3032 8932 3033 8930 3036 8928
3038 8932 3036 8937 3066 8952 3069 8934
3065 8934 3065 8929 3037 8907
TIME...MOT...LOC 2126Z 336DEG 17KT 3044 8925
24/RRSpecial weather statement, Jul 1, 3:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
445 PM CDT Wed Jul 1 2020
MSZ081-012215-
Harrison-
445 PM CDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON COUNTY...
At 445 PM CDT, a strong thunderstorm was located over Gulfport,
moving east at 20 mph. A report of pea to dime sized hail was
received from Canal Road near I-10.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Gulfport, Biloxi, Long Beach, D'iberville, Lyman, Latimer and
Gulfport Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3038 8907 3033 8919 3050 8916 3050 8888
3043 8889 3043 8893 3042 8898 3043 8899
3042 8901 3041 8899 3042 8891 3041 8886
3039 8886
TIME...MOT...LOC 2145Z 278DEG 16KT 3041 8910
24/RRLocal storm report, Jul 1, 3:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 1 W CHALMETTE 29.94N 89.98W
07/01/2020 ST. BERNARD LA NWS EMPLOYEE
MINOR STREET FLOODING TO CURB DEPTH ON SEVERAL STREETS IN
ARABI. PEA SIZED HAIL ALSO REPORTED WITH THIS STORM.
AVERAGE RAIN RATE 2 INCHES PER HOUR. MEASURED 5 INCHES
BETWEEN 2PM AND 430 PM.
0440 PM HAIL 5 NNE LONG BEACH 30.43N 89.15W
07/01/2020 E0.75 INCH HARRISON MS NWS EMPLOYEE
REPORTED BY SPOUSE OF EMPLOYEE OFF CANAL ROAD NEAR I-10.
&&
24/RRSpecial weather statement, Jul 1, 4:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
505 PM CDT Wed Jul 1 2020
MSZ077-080-012245-
Hancock-Pearl River-
505 PM CDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND
SOUTHWESTERN PEARL RIVER COUNTIES...
At 504 PM CDT, a strong thunderstorm was located over Picayune,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Picayune and Mcneil.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3074 8950 3039 8954 3050 8976 3062 8983
3064 8982 3066 8984
TIME...MOT...LOC 2204Z 266DEG 15KT 3055 8968Local storm report, Jul 1, 4:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM LIGHTNING 4 WNW GULFPORT 30.40N 89.14W
07/01/2020 HARRISON MS EMERGENCY MNGR
HOME ON FIRE DUE TO LIGHTNING STRIKE IN MAGNOLIA SPRINGS
SUBDIVISION OFF CANAL ROAD NEAR I-10.
&&
24/RRSpecial weather statement, Jul 1, 4:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
544 PM CDT Wed Jul 1 2020
MSZ077-080-012330-
Hancock-Pearl River-
544 PM CDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK AND SOUTH
CENTRAL PEARL RIVER COUNTIES...
At 544 PM CDT, a strong thunderstorm was located near Kiln, or 10
miles northwest of Diamondhead, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bay St. Louis, Diamondhead and Kiln.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3063 8934 3037 8934 3036 8936 3034 8934
3033 8934 3034 8936 3036 8937 3034 8938
3044 8965 3062 8957
TIME...MOT...LOC 2244Z 281DEG 13KT 3051 8947Lightning, Harrison
- When
- July 1, 4:50 PM CST
- Where
- Harrison County, 4 mi WNW of (Bix)keesler Afb Bil
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.422, -88.982
Home on fire due to lightning strike in the Magnolia Springs Subdivision off Canal Road near I-10.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911855.